Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 79, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 9, 2016, 12:53 AM EDT for 5 counties in South Carolina; Screven County, Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 12:53 AM EDT (04:53 UTC)
- Expired
- Jul 9, 2016, 1:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:40 AM EDT | TSTM WND DMG | 3 Sse Smoaks, SC | TREE DOWN ACROSS MILL POND ROAD NEAR MOUNT CARMEL ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3204 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.0
The text
As transmitted.
735
WUUS52 KCHS 090453
SVRCHS
GAC251-SCC005-015-029-035-049-090545-
/O.NEW.KCHS.SV.W.0079.160709T0453Z-160709T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 AM EDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
SCREVEN COUNTY IN SOUTHEASTERN GEORGIA...
HAMPTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
ALLENDALE COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 145 AM EDT
* AT 1252 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SAVANNAH RIVER SITE...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WALTERBORO...ALLENDALE...HAMPTON...SAINT GEORGE...INDIAN FIELD...LAKE
WARREN STATE PARK...DORCHESTER AND COLLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
3315 8032 3311 8026 3272 8098 3275 8102
3257 8126 3294 8171 3304 8156 3310 8161
3316 8154 3311 8137 3312 8120 3303 8108
3310 8096 3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0452Z 308DEG 37KT 3309 8162
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
743
WWUS52 KCHS 090522
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
122 AM EDT SAT JUL 9 2016
GAC251-SCC005-015-029-035-049-090545-
/O.CON.KCHS.SV.W.0079.000000T0000Z-160709T0545Z/
SCREVEN GA-HAMPTON SC-DORCHESTER SC-BERKELEY SC-ALLENDALE SC-
COLLETON SC-
122 AM EDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SCREVEN...HAMPTON...DORCHESTER...BERKELEY...ALLENDALE AND
COLLETON COUNTIES...
AT 120 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF INDIAN FIELD TO NEAR ALLENDALE...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO...ALLENDALE...HAMPTON...SAINT GEORGE...INDIAN FIELD...LAKE
WARREN STATE PARK...WILLIAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
3315 8032 3311 8026 3272 8098 3275 8102
3257 8126 3290 8162 3299 8155 3314 8147
3311 8137 3312 8120 3303 8108 3310 8096
3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0520Z 314DEG 36KT 3326 8043 3300 8135
HAIL...0.88IN
WIND...60MPH
$$075
WWUS52 KCHS 090544
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 AM EDT SAT JUL 9 2016
GAC251-SCC005-015-029-035-049-090553-
/O.EXP.KCHS.SV.W.0079.000000T0000Z-160709T0545Z/
SCREVEN GA-HAMPTON SC-DORCHESTER SC-BERKELEY SC-ALLENDALE SC-
COLLETON SC-
144 AM EDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...HAMPTON...
DORCHESTER...BERKELEY...ALLENDALE AND COLLETON COUNTIES WILL EXPIRE
AT 145 AM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND EXCESSIVE LIGHTNING ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
3315 8032 3311 8026 3272 8098 3275 8102
3257 8126 3290 8162 3299 8155 3314 8147
3311 8137 3312 8120 3303 8108 3310 8096
3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0541Z 308DEG 37KT 3326 8043 3300 8135
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:05 AM EDT, 48 minutes earlier.
Area forecast discussion, Jul 9, 12:05 AM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1205 AM EDT SAT JUL 9 2016 .SYNOPSIS... A weak cold front will stall just north of the area early next week before gradually shifting northward and dissipating during the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Quick update has been issued to increase pops across the west. Radar shows a line of strong to severe t-storms moving slowly east across the Midlands, CSRA into central Georgia. These storms have had a history of producing damaging winds over the past few hours. Most high resolution data support the line beginning to rapidly weaken over the next 1-2 hours, but this will depend on whether a consolidated cold pool can become established. An isolated severe tstm is possible with damaging winds being the primary hazard, but we feel the risk for an organized, severe threat is limited. However, trends are being monitored. The risk for severe tstms will be greatest along/west of a Metter, GA, Estill, SC to Moncks Corner, SC line. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Surface high pressure will persist to the south and east of the area while a trough persists inland on Saturday. A weak cold front will then move south toward the area Sunday before stalling out and lingering near the NC/SC border through Monday. This pattern will maintain warmer than normal temperatures with highs near 100 degrees inland Saturday, upper 90s Sunday and mid to possibly upper 90s Monday. In addition, high humidity levels will lead to heat indices near 110 degrees Saturday afternoon, about 105 to 110 Sunday and near 105 Monday. Thus, Heat Advisories are possible for most if not all of the area on Sunday. Isolated showers and thunderstorms are expected mainly each afternoon with a bit better coverage likely early next week with the cold front nearby. A few storms each day could produce damaging wind gusts. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A stationary front will be to our north Monday night. This front will shift northward and dissipate on Tuesday. Chances POPs are in the forecast each afternoon. Southwest flow aloft should allow for greater coverage of convection, which will limit daytime temperatures. Though, the synoptic pattern still supports temperatures a few degrees above normal. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... VFR. Upstream convection across the mountains early this evening is forecast to propagate e and se tonight as a short wave crosses the Carolinas. The latest guidance suggests a slight chance of showers and tstms across the KCHS vicinity with the passing of a short wave overnight. Convective debris cloudiness may also increase across the region late. Isolated convection is possible again Saturday afternoon but the most probable outcome is that the terminals remain hot and dry. Extended Aviation Outlook: Brief periods of flight restrictions are possible with early morning fog and afternoon/early evening showers and thunderstorms into the middle of next week. && .MARINE... Southwest flow will remain in place overnight with nocturnal surging, but with sustained windspeeds peaking around 15-20 knots, highest offshore and in AMZ350. Gusts are also expected to remain below small craft advisory criteria. Seas will average 2 to 4 feet. Saturday through Wednesday: High pressure will prevail south and east of the area while a low pressure trough and then stalling cold front remain inland to the north and west. This setup will favor mostly southwest winds that will approach Small Craft Advisory conditions at times, mainly through the weekend across the Charleston County nearshore waters and offshore GA waters. Seas mainly 2-4 feet, highest near the Gulf Stream. && .CLIMATE... A Record High Temperature was tied for July 8: KCHS: 100 previously occurred in 1986. Record High Minimums for July 8: KCHS: 80 set in 1990 (will likely be broken today) Record High Minimums for July 9: KCHS: 80 last set in 1998. KCXM: 85 set in 1998. KSAV: 80 last set in 1883. Record High Temperatures for July 9: KCHS: 103 set in 1986. KCXM: 99 last set in 1986. KSAV: 103 set in 1986. All time record highs: KCHS: 105 set August 1, 1999. KCXM: 104 set June 2, 1985 and June 24, 1944. KSAV: 105 set July 12, 1879 and July 20, 1986. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && ST
Hazardous weather outlook, Jul 8, 8:11 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 811 PM EDT FRI JUL 8 2016 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-100015- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 811 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT...HIGHS IN THE MID 90S TO AROUND 100 COMBINED WITH ELEVATED HUMIDITY COULD PRODUCE HEAT INDICES AROUND 110 THROUGH THE WEEKEND AWAY FROM THE BEACHES. HEAT ADVISORIES COULD BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-100015- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 811 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:35 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 AM EDT SAT JUL 9 2016
GAZ088-SCZ040-090500-
SCREVEN GA-ALLENDALE SC-
1235 AM EDT SAT JUL 9 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 100 AM EDT...
AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAVANNAH RIVER SITE...MOVING SOUTHEAST AT 40
MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLHAVEN...MILLETT AND
BURTONS FERRY LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3311 8137 3312 8120 3305 8113 3288 8143
3292 8175 3304 8156 3307 8160 3309 8160
3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 0434Z 302DEG 37KT 3317 8171The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:35 AM EDT | Special Weather Statement | CHS | Allendale | 25 min |
| Jul 9, 1:26 AM EDT | Special Weather Statement | CHS | Berkeley | 34 min |
| Jul 9, 1:56 AM EDT | Special Weather Statement | CHS | Berkeley, Colleton, Dorchester | 49 min |
| Jul 9, 2:58 AM EDT | Special Marine Warning | CHS | 62 min | |
| Jul 9, 3:09 AM EDT | Special Marine Warning | CHS | 66 min | |
| Jul 9, 3:15 AM EDT | Special Marine Warning | CHS | 60 min | |
| Jul 9, 3:34 AM EDT | Heat Advisory | CHS | Berkeley, Colleton, Dorchester | 12 hr |
| Jul 9, 11:01 AM EDT | Special Weather Statement | CHS | Colleton | 29 min |
| Jul 9, 11:04 AM EDT | Special Weather Statement | CHS | Charleston | 26 min |
| Jul 9, 12:10 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
| Jul 9, 12:23 PM EDT | Special Marine Warning | CHS | 52 min | |
| Jul 9, 12:47 PM EDT | Special Weather Statement | CHS | Charleston | 43 min |
| Jul 9, 2:18 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jul 9, 2:50 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 40 min |
| Jul 9, 2:53 PM EDT | Special Weather Statement | CHS | Hampton | 37 min |
| Jul 9, 3:06 PM EDT | Special Weather Statement | CHS | Jasper | 39 min |
| Jul 9, 3:13 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 47 min |
| Jul 9, 3:21 PM EDT | Special Marine Warning | CHS | 84 min | |
| Jul 9, 3:35 PM EDT | Special Weather Statement | CHS | Jasper | 25 min |
| Jul 9, 3:37 PM EDT | Special Weather Statement | CHS | Charleston | 38 min |
| Jul 9, 3:52 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Jasper | 53 min |
| Jul 9, 4:01 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jul 9, 4:40 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jul 9, 5:13 PM EDT | Special Weather Statement | CHS | Berkeley | 32 min |
| Jul 9, 5:18 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 42 min |
| Jul 9, 5:38 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Jul 9, 12:55 PM EDT | Special Weather Statement | CHS | Jenkins | 50 min |
| Jul 9, 1:44 PM EDT | Special Weather Statement | CHS | Bulloch | 46 min |
| Jul 9, 2:00 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler | 30 min |
| Jul 9, 2:31 PM EDT | Special Weather Statement | CHS | Bulloch, Candler | 44 min |
| Jul 9, 2:36 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 54 min |
| Jul 9, 3:07 PM EDT | Special Weather Statement | CHS | Evans | 23 min |
| Jul 9, 3:15 PM EDT | Special Weather Statement | CHS | Jenkins | 30 min |
| Jul 9, 4:23 PM EDT | Special Weather Statement | CHS | Jenkins | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.